Select country
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

Rash decisions

Post date: 10/09/2013 | Time to read article: 2 mins

The information within this article was correct at the time of publishing. Last updated 19/07/2018

Mr M, a 56-year-old clerical worker, developed severe pain in his left foot and made an appointment to see his usual GP, Dr P. Dr P knew him well, having diagnosed Mr M with chronic kidney disease several years earlier, and supported him when he suffered a stroke. Dr P suspected he was suffering from gout on this occasion and prescribed diclofenac, with omeprazole cover, since he was also taking aspirin.

Less than a month later, Mr M’s symptoms deteriorated and he requested a telephone consultation with his doctor. Dr P arranged for him to have a further prescription issued for diclofenac and omeprazole, and organised blood testing with the nurse to monitor his renal function.

A further month after attending for bloods, Mr M attended his follow-up appointment with Dr P, where he was advised that the blood tests had confirmed gout, alongside the ongoing chronic kidney disease. He was commenced on allopurinol, with the advice that he should double the dose of this after ten days of treatment.

A fortnight after commencing the new medication, with Mr M now on 200mg of allopurinol, Mr M started to feel unwell. He initially reported nausea and a small itchy area on his torso. Over the next few weeks, a similar rash began to appear on his face. He used calamine lotion without success, and eventually returned to see Dr P for advice.

Dr P concluded that the rash was likely to be secondary to a viral illness, and antihistamines were prescribed. That night, the rash seemed to be getting worse, so Mr M consulted with Dr P again the very next day, and a course of prednisolone was commenced. The allopurinol was briefly discussed, and the patient was advised to continue taking it at a dose of 200mg daily.

The situation continued to deteriorate and Mr M had two further appointments with Dr P over the course of the next week. His steroids were initially increased, and when this failed to improve symptoms, Dr P suggested the allopurinol should be discontinued. To complicate matters further, Dr P forgot to document the second consultation since he had a busy surgery. Three days later, Mr M developed generalised swelling, throat discomfort and difficulty breathing. Dr P spoke to the patient over the telephone and advised he was likely to be suffering from thrush.

Dr P realised at this stage he had failed to document his previous consultations so made some brief notes, without indicating he was doing this retrospectively. The next day Mr M was admitted to hospital by ambulance and diagnosed with Stevens-Johnson syndrome. He spent a week being treated in ICU with septicaemia and renal failure, but unfortunately died as a result of these conditions.

Causation reports concluded that on the balance of probabilities, the patient developed Stevens-Johnson syndrome due to allopurinol, and experts were critical of Dr P’s decision to initiate the treatment after just one attack of gout, and at an increasing dose.

Experts agreed in this case that Dr P had ample opportunity to make the connection between the rash and the allopurinol, and furthermore, the steroid treatment, which is likely to have contributed towards the ulceration, could have been avoided. The case was indefensible and was settled for a moderate sum.

Learning points

  • The basics can sometimes be overlooked – an apparently trivial rash, as in this case, can herald a more serious condition, which reflects the need for joined up thinking.
  • Clear and contemporaneous note-keeping is essential and this case highlights the importance of adequate documentation. Clinical notes are legal documents and any alterations or retrospective entries should be clearly marked and dated. GMC guidance states that doctors should “keep clear, accurate and legible records”. Alteration of medical records is a probity issue.

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again